ALERT: Children’s Advil Recalled For Possible Overdose

As a parent, you know that taking care of child is of the utmost importance and that oftentimes comes with taking some sort of medication. If it’s a pill, liquid or both, children’s medication can be scary because a child isn’t always known to tell you what exactly is going wrong. That’s why Pfizer, which makes the children’s fever reducer and pain reliever Children’s Advil, issued a voluntary recall of their 4-ounce bottles of the bubble gum-flavored liquid.

The recall was issued after customer complaints identified that the dosage cup provided is marked in teaspoons while the instructions on the label are given in milliliters (mL).

“Pfizer concluded that the use of the product with an unmatched dosage cup marked in teaspoons rather than milliliters has a chance of being associated with potential overdose,” the company said in its announcement.
Ibuprofen is the active ingredient. Symptoms of an overdose of this medication may include dizziness, drowsiness, vomiting, nausea, headache and blurred vision or worse.

This might seem like nothing more than a classic mix-up but if a person reads the label and it says five milliliters, they might not realize the measurements are different and administer five teaspoons based on the marks on the dosage cup. That’s a serious health risk because five teaspoons well exceeds the safe three teaspoon dosage an 11-year-old would take and could kill a person even half that age.

All recalled medicines have the lot number R51129, and an expiration date of 11/20. Ibuprofen overdose can be pretty dangerous and should be taken seriously.

A 2016 study found that 80% of caregivers made an error when dispensing medicine, and the most common mistake was measuring too much of the medicine.

The researchers found that using oral syringes rather than cups reduces those errors.

“When parents used dosing cups, they had four times the odds of making a dosing error, compared to when they used an oral syringe,” said Dr. Shonna Yin, an associate professor at NYU Medical School who co-authored that study.

This recall comes after dozens of children’s medicines were recalled for “microbial contamination.” A “small…